People taking antiulcerant proton pump inhibitors may have a greater risk of developing C difficile diarrhoea, according to the US Food and Drug Administration, whose MedWatch unit issued a safety alert yesterday. The agency is working with manufacturers to include the information in product labelling.
The FDA said it reviewed reports from its adverse event reporting system and the medical literature and, although many of the reports involved patients who were elderly, had chronic and/or other underlying medical conditions, or were taking antibiotics - the role of PPI use could not be ruled out. In addition, it reviewed a total of 28 observational studies, 23 of which showed a higher risk of C. difficile infection. The strength of association varied widely from study to study, but most studies found that the risk of C. difficile infection or disease ranged from 1.4 to 2.75 times higher among patients with PPI exposure compared to those without PPI exposure.
FDA is also reviewing the risk of CDAD in users of histamine H2 receptor blockers. H2 receptor blockers are used to treat conditions such as gastroesophageal reflux disease, stomach and small intestine ulcers, and heartburn.